can anaemia affect my mood(10 Posts)
I have just been told I'm anaemic and was wondering if this is affecting my mood. I have suffered from depression for 3 years on and off but felt better til I got pregnant again, but although I have the odd good day now I spend more time being depressed than being happy. Have been exhausted for the last six months.
Being anaemic can make you feel tired, anything where you are lacking vital nutrients will have an effect on your mental and physical wellbeing.
But if your suffering depression, i wouldn't leave it to chance that it's down to you being anaemic. Get help now so that it doesn't escalate into a deeper deppression once baby is born.
I agree with Horseshoe.
Are you taking an iron supplement to rid / lessen your anaemia? Tablet form makes alot of people constipated, it did for me when i was pregnant. Liquid form worked best for me, i went to Holland & Barratt and used Floradix and Feroglobin and some other one i dont recall the name.
I hope things work out for you.
dont know about depression but being anaemic can make you very tired.i have to have vitamin b12 jabs every 3 months to control pernicious(sp?)anaemia, and can always tell when they're due as i get really tired.have you spoken to your gp about this? i agree with horseshoe,that perhaps you should get some help before the baby is born and it could escalate afterwards.
lets us know how you get on.
definitely..can make you a bit 'snappy'.try floradix,from you chemist or supermarket pharmacy as a 'pick me up' ...disclaimer,i am not a doctor
Anameia can cause depression yes. When i had ds I was very depressed for the first 2 weeks and thought it was normal to feel lie that due to tiredness etc. But when I had my blood level tested I was severely anaemic from the birth and as soon as I was on iron tablets the depression went
You know what I was like in anemia tearful suffering from back and legs pain, tired, sleepy, always hungry and moody. Iron tablets made it better but I am constipated now.
Have just started taking iron tablets. Dr has put me on 200mg twice a day which seems like a lot to me. Had thought I was over the depression and dr isn't much help over that at the moment she refered me for counselling which I can't do cos I don't have anyone to help out with childcare
yes it can - both directly and indirectly (e.g. by causing fatigue which restricts your activity and social contact with others which, in turn, lowers you mood). I agree with the others here: while the physiological changes of pregnancy can affect your mood, it is also a time when women can feel particularly emotionally vulnerable, and I would seek out help as early as possible to help you manage your low mood.
Do contact your therapist and explain the childcare difficulty. It is somtimes possible to arrange some help with this, depending on the service in which the therapist is based, or some psychologists will make home visits if this would help (I often do).
Hi Marialou..like you i have suffered from depression for 3 years and had ds2 5 weeks ago and suffered severe anaemia throughout the pregnancy. I couldnt take the iron tablets as they reacted really badly with me and made me faint and be violently sick, so sytron liquid iron was good for me. My doctors called me in at 36 weeks as my hb level dropped to 4.2 and no-one could believe i was still walking, taking care of kids etc!! I seriously had no idea as to be honest I was so anaemic for so long it just felt normal!! It never affected my depression, even though I had stopped my medication. I did fall asleep at silly times though!! I went into hospital for a transfusion etc but found out now I have pernicious anaemia and am on medication/injections for the rest of my life . I am still anaemic but have now gone back onto anti-depressants as having no energy does get me down now as I cant find it in me sometimes to care for my 3 tots and keep a tidy clean house!!
It can affect some peoples moods, as can everything, but if you're worried at all go and see your gp and keep an eye on those hb levels!!
Join the discussion
Please login first.